Functions satisfying the mean value property in the limit. (English) Zbl 0675.31002

Let \(\mu\) be a given positive radial measure on \(\underset \tilde{} R^ n\), of infinite mass, and let \(\mu_ r\) be its normalized restriction to the ball B(0,r). The authors consider the question of whether the harmonic functions on \(\underset \tilde{} R^ n\) can be characterized as those continuous functions for which \(\mu_ r*f\to f\) locally uniformly as \(r\to \infty\). The measure \(\mu\) is said to satisfy the comparison condition if, for any continuous radial function f on \(\underset \tilde{} R^ n\) such that \(\ell =\lim_{r\to \infty}\mu_ r*f(0)\) exists, the limit of \(\mu_ r*f(x)\) exists and is equal to \(\ell\). Standard techniques show that, if \(\mu\) satisfies the comparison condition and f is a continuous function such that \(\mu_ r*f\to f\) locally uniformly, then f is harmonic. A characterization of those measures, of the form \(d\mu (x)=\rho (| x|)dx\) for a non-negative differentiable function \(\rho\), that satisfy the comparison condition is proved. Several variants on the problem are also considered, and examples that illustrate the constraints on the hypotheses are given.
Reviewer: N.A.Watson


31B05 Harmonic, subharmonic, superharmonic functions in higher dimensions
Full Text: DOI


[1] Atzmon, A., Uniform approximation by linear combinations of translations and dilations of a function, J. London Math. Soc., 27, 2, 51-54 (1983) · Zbl 0553.46036
[2] Brown, L.; Schreiber, B. M.; Taylor, B. A., Spectral synthesis and the Pompeiu problem, Ann. Inst. Fourier (Grenoble), 23, 125-154 (1973) · Zbl 0265.46044
[3] Hewitt, E.; Ross, K. A., Abstract Harmonic Analysis (1963), Berlin-Göttingen-Heidelberg-New York: Springer-Verlag, Berlin-Göttingen-Heidelberg-New York · Zbl 0115.10603
[4] Newman, D. J., Translates are always dense on the half line, Proc. Am. Math. Soc., 21, 511-512 (1969) · Zbl 0186.17902
[5] [P] R. R. Phelps,Lectures on Choquet’s Theorem, D. Van Nostrand, 1966. · Zbl 0135.36203
[6] Walsh, J. L., A mean value theorem for polynomials and harmonic polynomials, Bull. Am. Math. Soc., 42, 923-930 (1936) · Zbl 0016.12302
[7] Weit, Y., A characterization of polynomials by convolution equations, J. London Math. Soc., 23, 2, 455-459 (1981) · Zbl 0419.30024
[8] Zalcman, L., Analyticity and the Pompeiu problem, Arch. Ratl. Mech. Anal., 47, 237-254 (1972) · Zbl 0251.30047
[9] Zalcman, L., Mean values and differential equations, Isr. J. Math., 14, 339-352 (1973) · Zbl 0263.35013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.